• shorrocks70 shorrocks70
    November 27, 2008
    Why would an amphetamine make my pain lesson so drastically?
    shorrocks70 shorrocks70
    November 27, 2008

    I had been taking Adderall for almost 2 years, slowly going up on the dosage, then in March I started to down dose it.  In April, I had a very bad undetermined virus, and have been suffering all possible Fibro symptoms since.  I ended up completely stopping the Adderall in May.  My cardiologist wanted me to and he also wanted me to down dose my thyroid medication.  This was due to "after the virus" my heart rate would be rapid on occasions, my heart would palpitate on occasions, and I would occasionally have arrythmias too.  I felt it was due to the virus, since my son had it too, and he experienced heart difficulties also.  Plus I was going down on my Adderall, so it did not make sense to me that I would be having heart issues at that time.  I was off of the Adderall for 3 months, and still had all of the heart issues, comming and going, no rhyme or reason.  I had an echo, ekg, 24hr halter, and a stress test.  While they did find that my heart rate went up very fast, and on the halter definite episodes of all 3 things occured, they assure me that it is not life threatening, since other tests were fine. (echo and stress test)  The one thing I did notice is that the heart rate commonly would go up by about 30 - 50 beats after eating, carbs.  The cardiologist said that he didnt believe food could cause this.  Then at the end of July, after spending the entire spring and summer in severe pain, I decided to try a low dose of my Adderall, because I was in so much pain and fatigue, but needed to get ready for a vacation.  The amazing thing was that the pain vanished.  Literally.  I did not connect it to the Adderall, until after taking it for the week of vacation (low dose) and then stopping it again, withing 6 days the massive pains were back, and so I just tried the Adderall again.  It worked and that was when I put 2 and 2 together.  I have had all sorts of bloodwork.  No lupus, no rheumatoid arthritus, and the list goes on.  My psychiatrist just states that this is not typical.  Now I am trying Vyvanese and as I started it my heart and blood pressure was wacky.  I had also been sick, infectionwise.  However, today, I took double the amounts, since I have also been experiencing the pains again, my heart and bp have been better than it has in the last 2 weeks.   I still have pain, but not nearly as severe as what I had been experiencing.  I am seriously confused.  The heart and blood pressure, mood, and pain all gets normal with a higher dose of a medicine, that you would think, would at least make the heart and bp worse.  And the pain thing is just coincidental miracle?  Lastly I guess I would like to ask if it is possible that taking the Adderall in the first place, then going off of it could cause these fibro sypmtoms.  Or is it just a freaky coincidence, that I had a very bad virus around the same time, that made this full blown?  Why would Adderall make hand swelling, burning, and all over pain just dissapear??  Even my heart acts better after taking it?  It just doesnt make sense to me, but maybe someone could shed some light on it for me.  Thank you

    READ MORE

FROM OUR EXPERTS

  • Cort
    Health Guide
    November 27, 2008
    Cort
    Health Guide
    November 27, 2008

    You're not only one who's noticed that this amphetamine has helped with pain. Dr Bateman, a CFS and FM clinician, has noticed that Adderall has had this effect with some of her patients as well.  


    http://phoenix-cfs.org/TrtAdderallhtm.htm

     

    Why it does this is something of a mystery. Adderall does, however, effect neurotransmitter levels in the brain - and the brain is where pain is generated. Amphetamines can have a wide variety of effects - which is one reason they were so over-prescribed at one time. Whatever the reason its nice you found something that helps. He


    http://www.healthcentral.com/adhd/drug-information-24251-25.html

    • C. Lady
      November 12, 2009
      C. Lady
      November 12, 2009

      I've taken Adderall for many years. My guess would be that when you take Adderall, you are able to focus on other things and "tune out" the pain more effectively.  When you are not taking Adderall, it is more likely that you would frequently find your attention drawn to the pain, and find it hard to concentrate on other things.   If you are ADD, your attention, off meds, is goingt to be drawn to the most "life threatening thing" in your immediate environment, which, of course, would be physical pain of any kind.

      READ MORE

FROM OUR COMMUNITY

  • palmerju April 11, 2009
    palmerju
    April 11, 2009

    The same thing happened to me.  I have a ruptured disc that has caused extreme sciatic pain.  I have had 2 epiderals and was scheduled for a third.  I have ADD  but haven't been taking adderall because I was on oxycodone.  I had to take the adderall for work one day and the pain went away.  I thought it was a coincidence.  Wben I didn't take the Adderall, the pain came back.  I had to take it again for work, and the pain again went away.  I canceled the scheduled epidural.

    READ MORE
  • stina April 14, 2009
    stina
    April 14, 2009

    Hey THere, ive got a god-awful burning-nerve-pain condition no meds have been able to touch (rsds) that is until i tried adderall . [im also taking lyrica which does help] but  its gotten signif better with the stimulant addition, my psych doesnt understand it, but its fascinating nonetheless....

    READ MORE
    • BW
      BW
      September 01, 2009
      BW
      BW
      September 01, 2009

      I can also attest to this. I have had unremitting tendon pain with an associated lack of flexibility for years and years. When I started ADHD medication (first Concerta, then Vyvanse), both products treated the pain and flexibility. The pain goes away and I gain full flexibility and function within ten minutes of taking the medication, and the converse is also true - when the medication wears off, the pain returns and flexibility ceases. Because the ADHD medications are for use in the day, I wake up with the pain each morning, so I need to find why these work, and what sort of treatment I could look for that would enable me to awake without pain.

      READ MORE
  • Polo Rybicki May 28, 2012
    Polo Rybicki
    May 28, 2012

    This is by no means a new clinical observation.  A neural cleft with a higher concentration of norepinephrine (NE) and serotonin (5-HT) is less amendable to the transmission of afferent pain "signals" through the nervous system.  Thus re-uptake inhibitors (SSRI's) are efficacious as well as agents promoting neurotransmitter release (amphetamine).  In the United States look for the promotion of SSRI-type drugs still under patent protection (e.g., Cymbalta) while more cost-conscious medical societies may investigate the efficacy and safety of more well-known off-patent, and of course far cheaper re-uptake inhibitors. (The reader may find a short paper on the "Brompton Cocktail" interesting.    

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.